Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 305, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 28, 2023, 3:37 AM CDT for Mobile County, Alabama. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 3:37 AM CDT (08:37 UTC)
- Expired
- Aug 28, 2023, 4:15 AM CDT
- In force
- 38 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Mobile County, AL
The radar
The Mobile radar (KMOB), 27 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 8.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 409 J/kg
- Mixed-layer CIN
- -249 J/kg
- Mixed-layer LCL
- 2048 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS54 KMOB 280837
SVRMOB
ALC097-280915-
/O.NEW.KMOB.SV.W.0305.230828T0837Z-230828T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
337 AM CDT Mon Aug 28 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
South central Mobile County in southwestern Alabama...
* Until 415 AM CDT.
* At 336 AM CDT, a severe thunderstorm was located 5 miles northeast
of Bayou La Batre, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Tillmans Corner, Theodore, Bayou La Batre, Coden, and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3033 8813 3037 8828 3061 8824 3058 8799
TIME...MOT...LOC 0836Z 203DEG 4KT 3044 8816
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
21/CLLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 11:57 PM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Aug 27, 11:57 PM CDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1157 PM CDT Sun Aug 27 2023
...New AVIATION...
.AVIATION...
(06Z TAFS)
Issued at 1157 PM CDT Sun Aug 27 2023
VFR conditions will continue across the area with light and
variable winds. Scattered showers and thunderstorms will develop
again Monday afternoon and temporary reductions in visby and
ceiling will be possible in the vicinity of any thunderstorms. /13
&&
PREV DISCUSSION... /issued 350 PM CDT Sun Aug 27 2023/
.New NEAR TERM, SHORT TERM, LONG TERM, MARINE...
NEAR TERM...
(Now through Tuesday)
Issued at 350 PM CDT Sun Aug 27 2023
While all eyes are on Tropical Storm Idalia we are still expected
to have some weather of our own around here in the meantime.
There are several moving parts in the forecast with a weak upper
level low over southeastern Louisiana, a rather deep longwave
trough over the Ohio River Valley and our tropical storm in the
southern Gulf. The good news is that we likely see an uptick in
rain chances and lowered heat related problems which I'm sure many
of us are welcoming with open and sweaty arms. A weak surface
"cool" front is expected to slowly drift southeastward into the
area providing a focus for more showers and thunderstorms during
the afternoon. Expect scattered to numerous showers and
thunderstorms to develop across the area with he highest chances
mainly northwest of I-65 decreasing closer to the coast. Like what
we are use to on a normal summer day, storms will have the
potential for frequent lightning, heavy rainfall and gusty winds.
The good news is that after breaking our streak of days above 100
degrees at 6 straight days, we will see that come to an end tomorrow
as more moisture, good coverage of storms and clouds will limit
highs into the mid to upper 90s. Unfortunately, with increased
moisture means higher dewpoints so afternoon heat indices will once
again climb into the 107 to 110 range before storms develop during
the afternoon. As a result, the likely last heat advisory for a
few days has been issued for most of the area. BB/03
SHORT TERM...
(Monday night through Wednesday night)
Issued at 350 PM CDT Sun Aug 27 2023
Per the latest track from the National Hurricane Center, Idalia is
forecast to have emerged in the Gulf from the Yucatan Channel at
the beginning of the period, then strengthens to a hurricane while
advancing northward across the eastern Gulf through Tuesday night.
While there is still uncertainty with the eventual landfall
location, based on NHC's forecast cone for Idalia, this looks to
occur east of the forecast area in/near the Florida Big Bend
area. No definitive tropical impacts related to Idalia are
currently indicated for the forecast area based on the latest NHC
information, but it is also too early to let one's guard down and
residents should continue to closely monitor this situation. One
thing for sure will be an increasing risk of rip currents. A low
risk is in effect for Monday night, then a moderate risk follows
for Tuesday, after which a high risk will be in effect through
Thursday. Dangerous surf conditions will be possible as well
mainly from Tuesday night into Wednesday night, possibly Thursday.
A frontal boundary located initially from south central
Mississippi into central Alabama slowly creeps eastward to become
oriented near the I-65 corridor by late Tuesday night. The frontal
boundary continues slowly eastward through the remainder of the
area through Wednesday, with Idalia meanwhile making landfall east
of the area. Plenty of deep layer moisture will be in place over
the area Monday night and increases through Tuesday, with
precipitable water values around 2 inches increasing to 2.0-2.35
inches. Similar precipitable water values continue Tuesday night,
then progressively drier air flows into the area for Wednesday
into Wednesday night. For Monday night, have gone with chance to
likely pops then likely to categorical pops follow for Tuesday as
deep layer moisture increases and the frontal boundary approaches
the I-65 corridor. For Wednesday, have gone with chance to likely
pops, with the higher pops over the eastern portion of the area,
then dry conditions develop over all but coastal areas Wednesday
night as the drier air flowing into the area takes a toll.
Daytime highs will be moderate by convection and cloud cover, with
highs on Tuesday mostly 90 to 95, then highs on Wednesday range
from the mid 80s to the lower 90s. Afternoon heat index values
look to be 100-106 on Tuesday, below Heat Advisory criteria of
108. Heat Index values will be lower on Wednesday and range from
90-101. Lows Monday night range from the lower 70s well inland to
the mid/upper 70s at the coast. A modest cooling trend follows
for Tuesday night into Wednesday night, by which time lows range
from the upper 60s well inland to the mid 70s at the coast. /29
LONG TERM...
(Thursday through Sunday)
Issued at 350 PM CDT Sun Aug 27 2023
As Idalia moves off, guidance is advertising another non-tropical
system forming over east Texas, in the Gulf upper trough that has
shifted west to over the western Gulf coast. Into Saturday, this
system will help to limit the effects of upper level high pressure
trying to build over the Southeast. Guidance varies on this, with
some advertising the upper low meandering around over east Texas
(ECMWF), opening over the weekend. Others advertising the low
meandering west (GFS,GDPS), allowing stronger upper level high
pressure to build over the Southeast. The ensembles lean towards
the ECMWF solution, so have went that direction for the forecast.
Temperatures around seasonal norms the rest of the week, with an
uptick over the weekend as upper level high pressure builds over
the Southeast as the upper low weakens. Above seasonal PoPs the
end of the week see a decrease to below seasonal norms over the
weekend as high pressure beings to dominate. /16
MARINE...
Issued at 350 PM CDT Sun Aug 27 2023
Light southerly flow is expected through Monday. Tropical Storm
Idalia is located near the Yucatan Channel and is forecast to
become a hurricane by Tuesday as it lifts northward across the
eastern Gulf. An increase in winds and seas is likely by late
Tuesday into Wednesday. Marine interests should continue to
monitor the progress of this system. /29
&&
.PRELIMINARY POINT TEMPS/POPS...
Mobile 77 93 74 92 73 90 72 93 / 30 80 60 80 60 60 30 30
Pensacola 81 92 77 92 76 90 75 93 / 30 60 60 90 70 70 50 50
Destin 82 91 79 92 77 90 77 93 / 30 60 50 90 80 70 60 50
Evergreen 75 96 71 95 70 87 69 94 / 20 80 50 80 50 60 20 30
Waynesboro 74 95 71 89 70 87 68 91 / 40 80 70 70 40 40 20 20
Camden 74 93 70 90 69 83 67 88 / 30 80 60 80 50 60 20 20
Crestview 75 96 72 94 71 88 69 95 / 20 70 50 90 70 70 40 40
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory from 10 AM to 8 PM CDT Monday for ALZ051>053-055-
056-059-060-261>266.
FL...Heat Advisory from 10 AM to 8 PM CDT Monday for FLZ201>206.
MS...Heat Advisory from 10 AM to 8 PM CDT Monday for MSZ067-075-076-
078-079.
Fire Weather Watch from 10 AM CDT Monday through Monday evening
for MSZ067-075-076-078-079.
GM...None.
&&
This product is also available on the web at:
www.weather.gov/mobIn the hours before
Special weather statement, Aug 28, 3:24 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
324 AM CDT Mon Aug 28 2023
ALZ265-280900-
Mobile Coastal AL-
324 AM CDT Mon Aug 28 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MOBILE COUNTY
THROUGH 400 AM CDT...
At 324 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Bayou La Batre, moving north at 5 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coden and Alabama Port.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3032 8822 3048 8827 3052 8813 3052 8811
3036 8811
TIME...MOT...LOC 0824Z 173DEG 5KT 3043 8818
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
21/CLLThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 3:24 AM CDT | Special Weather Statement | MOB | Mobile | 36 min |
| Aug 28, 3:48 AM CDT | Special Marine Warning | MOB | 57 min | |
| Aug 28, 3:55 AM CDT | Special Weather Statement | MOB | Mobile | 35 min |
| Aug 28, 4:11 AM CDT | Special Marine Warning | MOB | 34 min | |
| Aug 28, 4:15 AM CDT | Special Weather Statement | MOB | Baldwin | 45 min |
| Aug 28, 4:54 AM CDT | Special Weather Statement | MOB | Baldwin | 51 min |
| Aug 28, 12:09 PM CDT | Special Weather Statement | MOB | Butler, Crenshaw | 51 min |
| Aug 28, 2:22 PM CDT | Rip Current Statement | MOB | Baldwin, Mobile | 4 days |
| Aug 28, 2:43 PM CDT | Small Craft Advisory | MOB | 52 hr | |
| Aug 28, 2:51 PM CDT | Special Weather Statement | MOB | Wilcox | 24 min |
| Aug 28, 3:28 PM CDT | Special Weather Statement | MOB | Washington | 32 min |
| Aug 28, 3:40 PM CDT | Special Weather Statement | MOB | Clarke | 35 min |
| Aug 28, 3:55 PM CDT | Special Weather Statement | MOB | Baldwin | 50 min |
| Aug 28, 4:38 PM CDT | Special Weather Statement | MOB | Mobile | 37 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.